Oklahoma, 2022

High Wind in Oklahoma, December 29, 2022

December 29, 2022 · NWS OUN · 1 event in 1 county or zone

As a cold front crossed the area strong wind gusts were observed across northern Oklahoma, with isolated gusts over 55 mph reported during the afternoon of the 29th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a cold front crossed the area strong wind gusts were observed across northern Oklahoma, with isolated gusts over 55 mph reported during the afternoon of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 29, 11:08 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 29, 11:08 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1108 AM CST Thu Dec 29 2022

...New AVIATION...

.UPDATE...
Issued at 921 AM CST Thu Dec 29 2022

With a similar pattern to yesterday (southwest to westerly surface
flow, deep mixing), expect dewpoints to dip again across parts of
western Oklahoma and western north Texas. Used a mix of RAP and
NBM 10th percentile to lower dewpoints for the day. Thankfully
(in terms of fire weather), peak winds and minimum RH don't have a
lot of overlap today (with winds starting to come down around
noon).

Day

&&

.SHORT TERM...
(Today and tonight)
Issued at 405 AM CST Thu Dec 29 2022

An anomalously warm morning is ongoing across Oklahoma and north
Texas with temperatures in the 50s and 60s deg F, which is
~10 deg F above average highs for late December (quite a
difference from a week ago!).

A shortwave trough, currently across New Mexico, will lift to the
northeast today. As this occurs, the attendant surface low will
accelerate to the northeast toward the Midwest with a trailing cold
front slowly advancing to the southeast into Oklahoma. The wind
shift with this front will not be abrupt as surface winds
will gradually veer from the south, to the west, and finally to
northwest.

As winds veer, the associated vertical mixing/momentum transfer
will allow for some gustier winds to reach the surface mid to
late morning. Wind gusts across northwest Oklahoma will likely be
near 40 mph as 900 to 850 mb flow increases to 40 to 50 knots. It
appears the strongest wind gusts will be somewhat temporarily
constrained as flow weakens by early afternoon.

Given the veered low-level flow ahead of the front, there
will be a pre-frontal low-level thermal ridge with a surface
reflection of well-above temperatures again today (mid 60s to low
70s deg F). The exception will be across northwest Oklahoma, where
it will be cooler in the post-frontal air mass; however, the air
mass behind this front is not too cold with most of the cold air
remaining near the Canadian border/northern Plains.

For tonight, there is a low probability of showers/sprinkles
across far southeast Oklahoma (Bryan and Atoka counties) with some
ascent. The greatest probabilities will remain to the southeast
across northeast Texas/Louisiana/Arkansas.

Mahale

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 405 AM CST Thu Dec 29 2022

A progressive synoptic pattern will keep the relatively cooler
weather on Friday brief with southerly winds returning by Friday
afternoon. A warming trend will commence on Saturday and continue
into the New Year as another another down-sloped warmed air mass
advects into the Southern Plains for Sunday. Highs by then are
likely to be in the 60s and 70s deg F for most locations.

By late Sunday into Monday, another shortwave trough is progged
to eject into the Plains with a spring-like synoptic pattern. At a
surface, there will likely be a surface low with a warm front
lifting to the north and a Pacific front/dry line moving to the
east somewhere across the Southern Plains into the ArkLaTex.
Ensemble data indicate that dew points in the warm sector are
progged to be 60s deg F. Given the aforementioned synoptic
pattern, it isn't surprising that probabilistic and ensemble
guidance indicate there could be sufficient instability for strong
to severe thunderstorms.

The greatest uncertainty on sensible weather impacts (i.e., rain
and severe weather) for Oklahoma and north Texas is the timing of
the shortwave trough. Probabilistic guidance continues to indicate
a moderate to high probability (~40% to 70%) of rain near and
especially east of I-35. There may also be some wrap-around
rain across northwest Oklahoma. There also continues to be the
possibility that parts of western/southwestern Oklahoma and
western north Texas could have little or no precipitation due to
the dryslot (hence, probabilities of rain are much lower here at
~10% to 30%).

With respect to severe weather, generally the slower the timing,
the farther west (into Oklahoma and north Texas) the risk for
strong to severe thunderstorms shifts. Currently, the greatest
(relative) probability is across southeast/east central Oklahoma
into the ArkLaTex; however, probabilistic guidance does indicate
instability is possible farther west. Trends will have to
monitored carefully through the weekend.

Cooler, perhaps closer to average temperatures are expected in
the wake of the system for the middle part of the week; however,
probabilistic guidance indicates anomalously colder weather is
unlikely at this time.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1106 AM CST Thu Dec 29 2022

Gusty southwest to westerly winds are peaking now and will
gradually come down through the afternoon, then shift around to
northerly this evening. VFR conditions will prevail.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  35  54  38  58 /   0   0   0   0
Hobart OK         32  55  36  60 /   0   0   0   0
Wichita Falls TX  40  60  41  66 /   0  10   0   0
Gage OK           27  54  31  59 /   0   0   0   0
Ponca City OK     31  52  33  57 /   0   0   0   0
Durant OK         45  62  43  65 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...14
Hazardous weather outlook, Dec 29, 4:29 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
429 AM CST Thu Dec 29 2022

OKZ004>048-050>052-TXZ083>090-301030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
429 AM CST Thu Dec 29 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Elevated fire weather conditions are possible across west central
and southwest Oklahoma, and western north Texas this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Strong to severe thunderstorms are possible on Monday across east
central and southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Woods

When
December 29, 12:20 PM CST
Where
Woods forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070347.